Categories: Coronavirus

Concern for Heart patients during Coronavirus

Ever since Coronavirus disease 2019 (COVID-19) has been declared a pandemic by the World Health Organization, it is becoming abundantly clear that this disease behaves differently among different subsets of patients. While the disease tends to be relatively mild and self-limiting in younger individuals, it tends to take on a rather sinister course in the elderly and several others with risk factors. Pre-existing cardiovascular disease and hypertension in addition to age and diabetes have emerged as fairly strong associates of a poor outcome in patients with this disease. Consequently, I have been contacted on several recent occasions by patients or their relatives and even a few colleagues about various issues pertaining to patients with heart disease. I will try and address them in the following paragraphs:

How do I know whether breathlessness is cardiac or due to coronavirus infection?

Coronavirus infection in its more serious forms presents as an acute respiratory distress syndrome (ARDS). Patients with severe left ventricular dysfunction (poor pumping efficiency of the heart) can also present as acute breathlessness mimicking ARDS. The presence of the following clues should make one suspect that the breathlessness is likely to be due to coronavirus associated ARDS than cardiac:

  • History of travel to any of the high prevalence regions of the world or close contact with a person who has had a recent trip to these regions.
  • The preceding history of throat pain, upper respiratory symptoms or flu-like symptoms.
  • History of recent fever is an important differentiating parameter. Patients with heart failure are unlikely to have a fever at presentation

The symptoms mentioned above are at best suggestive and final differentiation is possible only after a detailed evaluation has been carried out.

Can I continue the existing blood pressure medications during this pandemic?

There was some concern about likely problems with a group of anti-hypertensives during the coronavirus epidemic. These medicines belong to either of the two groups viz. Angiotensin-Converting Enzyme Inhibitors (ACEI) such as ramipril, perindopril, lisinopril, etc. or Angiotensin Receptor Blockers (ARBs) such as losartan, telmisartan, olmesartan, azilsartan, etc.

The rationale for this concern was an assumption that since the virus is internalized by the cells through the ACE 2 receptors and since the ACE 2 receptors are increased in patients on these drugs, a higher number of viruses are likely to be internalized in patients on these drugs.

Contrary to these assumptions, there are some animal studies that have shown that these drugs may have a protective value in animals exposed to ACEI/ARBs. There is no human data supporting this.

Therefore, several premier societies such as the American College of Cardiologists (ACC), the European Society of Hypertension have emphasized that there is no need to stop treatment with ACEI or ARBs. Treatment with these drugs should be continued in all patients as per evidence available at present.

Can coronavirus infection cause a heart attack? There have been some recent reports of patients with COVID-19 infection presenting as an acute myocardial infarction. When they were subsequently subjected to coronary angiography it was found to be normal.

Any flu-like illness including coronavirus infection involves the heart in 3 different ways direct or immunological injury-causing myocarditis, stress-related acute coronary syndrome and electrolyte and acid-base disturbances leading to arrhythmias (including sudden cardiac death). It must be remembered that the former two viz acute coronary syndromes and myocarditis can have a similar presentation with chest discomfort, ECG changes, and cardiac enzyme elevation.

Hence it is imperative for patients with known coronary artery disease to be extremely diligent with drug compliance and avoid or control any known existing risk factors of coronary artery disease.

Can any prescribed medications for coronavirus infection have cardiac side effects?

Firstly, it is important to remember that no specific drug has been proven to have a definite therapeutic role in coronavirus infection. A few drugs have been randomly mentioned (more on social media than in scientific literature) including hydroxychloroquine and azithromycin.

Azithromycin is an antibiotic from the macrolide group and can cause prolongation of QT interval on ECG which may predispose individuals to dangerous and life-threatening electrical abnormalities on ECG.

Hence, none of these drugs should be used as self-medication and should be consumed only when prescribed by a physician.

Finally, what are the recommendations for a heart patient?

While the coronavirus pandemic is a cause for consternation and concern for the entire world, a patient with a known history of hypertension and cardiac disease has to be even more careful. Nowhere is the adage “Prevention is better than Cure” more applicable than in such patients.

I would strongly urge all cardiac patients to follow basic preventive measures such as social distancing, hand washing and prudent use of upper respiratory protection to prevent contracting the disease and avoiding any adverse outcome.

Prof. (Dr.) Hemant Madan, Director and Regional Clinical Lead – Cardiology Adult & Pediatric Cardiology, Narayana Superspeciality Hospital, Gurugram

Narayana Health

Recent Posts

Tricuspid Regurgitation (Tricuspid Valve Insufficiency)

If you are up to this topic I assume that you are well aware of…

2 days ago

Palpitations

Palpitations: When are they serious? What can be done for them? Palpitations are an abnormal…

3 days ago

Laparoscopic surgery

Laparoscopic surgery for gastrointestinal conditions and cancers Since the advent of laparoscopic surgery in the…

4 days ago

All about WBC

A human circulatory system comprises of Red blood cells, white blood cells and platelets. You…

5 days ago

Low Back Pain and Some simple ways to treat it

As a clinician, the most common anomaly for which people approach me is back trouble.…

6 days ago

Male Menopause – Myth or Reality

"Male menopause" is misleading, as it suggests symptoms have been caused due to a sudden…

1 week ago